Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS State College, PA

April 9, 2001McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2001, 2:06 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 2:06 PM EDT (18:06 UTC)
Expired
Apr 9, 2001, 3:00 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Whole counties

Counties McKean County, PA, Potter County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS51 KCTP 091807
SVRCTP
PAC083-105-091900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA
  POTTER COUNTY IN PENNSYLVANIA

* UNTIL 300 PM EDT.

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF PORT ALLEGANY...OR 18 MILES
  SOUTHEAST OF BRADFORD...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUDERSPORT AT 225 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

THIS STORM HAS PRODUCED DIME SIZED HAIL IN SMETHPORT.
$$

LAT...LON 4190 7842 4168 7859 4150 7777 4198 7767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:30 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 9, 1:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT MON APR 9 2001

...WORK ZONES BY 330 PM...

...ZONES BY 350 PM...

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

FOR MONDAY...WILL PUT CHC SHOWERS IN.

...DISC...

...SHORT TERM...

FRONT TO LINGER NEARBY INTO TUE. SW PART OF CWA OF CONCERN...AS FFG
ABOUT .5/HR...AND THIS THIS AREA HAS HAD SOME HEAVY STORMS LAST 2
MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE
UNSTABLE GIVEN TIME OF DAY. WILL HOLD OFF ON WATCH NOW...AS BANDS MORE
N/S THAN E/W...AND IT WILL RAIN FOR DAYS...BUT WILL KEEP AN EYE ON
IT.

ANYWAY...WORSE ACTIVITY LIKELY INTO EARLY EVENING S PA...THEN
JUST A CHC OF A SHOWER/STORM OVERNIGHT AND MOST OF TUE. MORE
WIDESPREAD ACTIVITY POSSIBLE LATE TUE/EARLY WED AM...MAINLY SW PART
OF CWA.

MUCH OF WED MAY NOT BE BAD...AS TWO WARM FRONTS SET UP...ONE WELL TO
THE SOUTH...AND ANOTHER TO THE N...AND UPPER LEVEL RIDGING TAKES
HOLD.

...LONG TERM...

WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS
ABNORMALLY WET/MILD PATTERN. DOUBLE WARM FRONT LIKELY ON WED...AS
MENTIONED ABOVE. INTENSE STORM PULLS TO THE NE...AND MORE ACTION
INTO THE WEEKEND...AT LEAST SHOWERS.

SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA.

.CTP...SEVERE WATCH UNTIL 5 PM...WESTERN PART OF CWA.

MARTIN

In the hours before

Special weather statement, Apr 9, 10:20 AM EDT, 3 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-092115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT MON APR 9 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE WESTERN PORTION OF CENTRAL PENNSYLVANIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN RISK OF
SEVERE THUNDERSTORMS WILL BE MAINLY SOUTH OF INTERSTATE 80...AND
WEST OF A STATE COLLEGE...BEDFORD LINE. HOWEVER...ISOLATED STRONG
STORMS COULD EXTEND NORTHWARD INTO THE NORTHERN MOUNTAINS.

A WARM FRONT ACROSS SOUTH CENTRAL PENNSYLVANIA WILL SLOWLY MOVE BACK
NORTHWARD ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON. STORMS WILL
FORM ALONG AND TO THE SOUTH OF THE FRONT AND QUICKLY RACE EASTWARD...
MOVING INTO THE BRADFORD...JOHNSTOWN AREA AROUND 2 PM...AND THE
INTO THE CENTRAL MOUNTAINS AROUND MID AFTERNOON...AND THE
SUSQUEHANNA VALLEY BY LATE AFTERNOON.

THE MAIN THREAT OF SEVERE WEATHER WILL BE STRONG WINDS AND LARGE
HAIL...ALONG WITH HEAVY RAINS.

ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED LATER TODAY.

MARTIN/EVANS
Special weather statement, Apr 9, 11:01 AM EDT, 3 hours 5 minutes before
PAZ004-005-010-017-024-025-033-034-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR PORTIONS
OF CENTRAL PENNSYLVANIA...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES...WARREN...MCKEAN...ELK...CLEARFIELD...CAMBRIA...BLAIR...
SOMERSET AND BEDFORD.

A STRONG LINE OF THUNDERSTORMS IS MOVING ACROSS OHIO TOWARD
PENNSYLVANIA. THIS LINE WILL BE MOVING INTO THE WARM...MOIST AND
UNSTABLE AIR MASS OVER CENTRAL PENNSYLVANIA. THERE ARE VERY STRONG
WINDS BLOWING AT HIGH LEVELS OVER THE NORTHEASTERN UNITED STATES AND
DURING THUNDERSTORMS THESE WINDS MAY BE BROUGHT DOWN TO GROUND
LEVEL. AS A RESULT THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS
ACROSS PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON. ALTHOUGH A
FEW THUNDERSTORMS MAY DEVELOP AHEAD OF THE LINE...THE GREATEST
THREAT OF STRONG DAMAGING WINDS AND LARGE HAIL WILL OCCUR WITH THE
LINE WHICH WILL BE ARRIVING IN WARREN BETWEEN 130 PM AND 2 PM. THE
LINE SHOULD STRETCH FROM BRADFORD TO JOHNSTOWN AROUND 2 PM AND MOVE
EAST FROM THERE.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren51 min
Apr 9, 4:18 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren57 min
Apr 9, 4:32 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield73 min
Apr 9, 5:05 PM EDTTornado WarningCTPCambria25 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningCTPBlair79 min
Apr 9, 5:32 PM EDTSevere Thunderstorm WarningCTPPotter73 min
Apr 9, 5:39 PM EDTSevere Thunderstorm WarningCTPTioga66 min
Apr 9, 5:44 PM EDTSevere Thunderstorm WarningCTPHuntingdon61 min
Apr 9, 5:47 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Apr 9, 5:54 PM EDTSevere Thunderstorm WarningCTPCentre36 min
Apr 9, 5:56 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin79 min
Apr 9, 6:26 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan49 min
Apr 9, 6:27 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningCTPSomerset45 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin73 min
Apr 9, 6:47 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton73 min
Apr 9, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland69 min
Apr 9, 7:08 PM EDTSevere Thunderstorm WarningCTPAdams, York97 min
Apr 9, 7:25 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill80 min
Apr 9, 7:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.